Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 20, NWS Milwaukee, WI

May 8, 2000Green County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 8, 2000, 7:33 AM CDT for Green County, Lafayette County, Wisconsin. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 8, 2000, 7:33 AM CDT (12:33 UTC)
Expired
May 8, 2000, 8:30 AM CDT
In force
57 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Green County, WI, Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 121 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:55 AM CDTHail 1Shullsburg, WI
May 8, 8:13 AM CDTThunderstorm Wind 70 EMonroe, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 7:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 081236
SVRMKE
WIC045-065-081330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
733 AM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 830 AM CDT

* AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED OVER GRATIOT...OR 7 MILES SOUTHEAST OF
  DARLINGTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH WAYNE BY 745 AM CDT.
  ARGYLE BY 750 AM CDT.
  BROWNTOWN BY 755 AM CDT.
  MONROE BY 810 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY!

LAT...LON 4274 9037 4252 9034 4256 8939 4282 8943

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:43 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 8, 3:43 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
343 AM CDT MON MAY 8 2000

FCST FOCUS CONTS ON SVR WX POTENTIAL TODAY AND TNGT.

STRANGE THINGS HAPPENING WITH ETA MODEL WHICH YSTRDY LOOKED VRY
BULLISH FOR SVR WX...THIS MRNG HAS BACKED OFF ON SVR INDICES AND
LOOK AT NEW 06Z ETA MOS IS INDICATING SINKING MOTION (?) FOR MKE AFT
12Z. ETA SEEMS MORE CONTENT TO CONCENTRATE ON RAIN EVENT FOR TUE AND
SEEMS TO HV COME MORE IN LINE WITH 00Z NGM QPF FOR TUE. MEANWHILE
THE NGM MODEL HAS TAKEN ON MORE OF THE SVR WX LOOK WITH STRGR UVV BY
00Z AND BETTER LOOKING INDICES...HWVR NEITHER MODEL GENERATES VRY
HIGH CAPES TODAY. SPC HAS OUTLOOKED ALL OF CWA FOR MDT RISK SVR WX
AND WILL BE INTERESTING TO SEE HOW DYNAMICS OF THIS SYSTEM PLAY OUT.

CDFNT HAS SLOWED DOWN ON 00Z ETA/NGM/AVN MODELS...WITH THE AVN THE
FASTEST WITH PSN VCNTY SCNTRL WI BY 00Z. FNT SLOWS DOWN EVEN MORE
AND BECOMES NRLY STNRY AS IT AWAITS ARRIVAL OF SECOND S/W ON TUE AS
60-70 KT 500 MB JET MAX MOVES INTO SE WI ALONG SIG VORT MAX (AVN).
NGM BRINGS LI/S BACK INTO -4 RANGE TUE...WHILE OTHERS ARE MORE STBL.

WL RETAIN LIKELY WORDING IN FCST AND XTND IT INTO TUE/TUE EVE. TEMPS
AND WINDS ARE VRY DEPENDENT OF FNTL PSN WHICH IS HARD TO PIN DOWN
DUE TO MODEL VARIANCE.

.UWNMS...SEEMS OUT OF SYNC WITH OTHER MODELS AND DOES OUTPUT MUCH
QPF UNTIL AFT 06Z TNGT WITH HVY RAIN BULLSEYES THEN AND AGAIN AFT
14Z TUE. SFC TEMPS CONT TO LOOK ODD AND TOO COOL.

.MKX...NONE.

In the hours before

Special weather statement, May 8, 5:04 AM CDT, 2 hours 29 minutes before
WIZ001>072-081606-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT MON MAY 8 2000

...SEVERE WEATHER OUTLOOK FOR WISCONSIN...

A MODERATE RISK OF SEVERE THUNDERSTORMS HAS BEEN POSTED FOR TODAY...
BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA. IN WISCONSIN...THE
AREA SOUTHEAST OF A PRAIRIE DU CHIEN TO ANTIGO TO KINGSFORD LINE IS
IN THE MODERATE RISK AREA. SEVERE THUNDERSTORMS WITH LARGE HAIL...
dSTRONG WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE MAINLY THIS
AFTERNOON AND EVENING.

THIS IS A PRELIMINARY ADVISORY...PLEASE LISTEN FOR LATER STATEMENTS
AND FORECASTS.

JK
Special weather statement, May 8, 6:00 AM CDT, 1 hour 33 minutes before
WIZ046-047-051-052-056>060-062>072-081600-

SPECIAL WEATHER STATEMENT/HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT MON MAY 8 2000

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

DISCUSSION...
A COLD FRONT WILL MOVE INTO THE STATE THIS AFTERNOON AND SLIDE ACROSS
THE STATE TONIGHT. AS THE FRONT MOVES INTO THE MOIST AND UNSTABLE AIR
OVER THE REGION...SEVERE THUNDERSTORMS COULD DEVELOP BY MID AFTERNOON
AND CONTINUE INTO TONIGHT. THE MAIN THREAT APPEARS TO BE LARGE HAIL
AND DAMAGING WINDS...ALTHOUGH SUPERCELLS WITH ISOLATED T<ORNADOES ARE
ALSO POSSIBLE.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:22 AM CDTSevere Thunderstorm WarningMKXGreen, Rock23 min
May 8, 8:28 AM CDTSevere Thunderstorm WarningMKXDane47 min
May 8, 8:43 AM CDTSevere Thunderstorm WarningMKXRock32 min
May 8, 8:46 AM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Jefferson44 min
May 8, 8:46 AM CDTSevere Thunderstorm WarningMKXWalworth44 min
May 8, 6:14 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.